Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Huntsville, AL

May 6, 20036 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 11:49 AM CDT for 6 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 11:49 AM CDT (16:49 UTC)
Expired
May 6, 2003, 6:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, DeKalb County, AL, Jackson County, AL, Lauderdale County, AL, Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061655
FFWHUN
ALC033-049-071-077-083-089-062300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 600 PM CDT

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS PORTIONS OF 
NORTHERN ALABAMA...MOVING EAST AT 60 MPH.

RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE OCCURRED ACROSS THE WARNED 
AREA SINCE EARLY MORNING. WIDESPREAD FLOODING HAS BEEN REPORTED WITH 
ROADS UNDERWATER THROUGHOUT THE WARNED COUNTIES. THE CITIES OF 
HUNTSVILLE AND ATHENS REPORTED MANY AREAS OF THE CITY UNDERWATER 
WITH MANY ROADS IMPASSIBLE. ANY ADDITIONAL RAINFALL WILL AGGRAVATE 
THE FLOODING SITUATION. 

* SOME MAJOR CITIES AFFECTED INCLUDE...THE QUAD CITIES AREAS... 
ATHENS...HUNTSVILLE...SCOTTSBORO AND FORT PAYNE.
  
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3498 8714 3498 8776 3464 8781 3489 8736
          3471 8613 3439 8573 3495 8561

$$ 

21
1 follow-up statement
000 
WGUS74 KHUN 062324
FFSHUN
ALC033-049-071-077-083-089-095-070130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT TUE MAY 6 2003

...FLASH FLOOD WARNING FOR COLBERT...LAUDERDALE...LIMESTONE... 
MADISON...JACKSON...DEKALB...AND MARSHALL COUNTIES HAS BEEN ALLOWED 
TO EXPIRE...

THE THREAT FOR RAINFALL HAS TEMPORARILY ENDED ACROSS THE AREA AND 
THUS THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.  
HOWEVER...THERE ARE STILL SEVERAL ROADS THAT ARE IMPASSABLE EITHER 
DUE TO WASHED OUT BRIDGES OR HIGH WATER. PERSONS ARE URGED TO USE 
CAUTION WHEN TRAVELLING OVERNIGHT TONIGHT.   

A FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY. MORE RAINFALL MAY 
MOVE BACK INTO THE REGION LATE TONIGHT AND EARLY WEDNESDAY.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3503 8761 3499 8556 3452 8552 3403 8612
          3393 8646 3411 8648 3454 8653 3468 8675
          3484 8739 3476 8749 3456 8751 3459 8811
          3500 8812

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:05 AM CDT, 44 minutes earlier.

Area forecast discussion, May 6, 11:05 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT TUE MAY 6 2003

A BUSY DAY IN THE OFFICE. WILL UPDATE ZONES SHORTLY TO REFLECT
LATEST CONDITIONS...AND REMOVE MORNING WORDING. VISIBLE SATELLITE
LOOP AND RADAR TRENDS CONFIRM MESOSCALE DISCO 263 MENTIONING MORE
T-STORMS WILL DEVELOP AND AFFECT MUCH OF NORTHERN ALABAMA.

MORE FLASH FLOODING IS THE BIG WORRY BESIDES SEVERE STORMS. FOR THE
RECORD...A BIT MORE THAN 4 INCHES OF RAIN HAS FALLEN AT OUR LOCATION
OVER WESTERN SECTORS OF HUNTSVILLE...WITH STORM TOTAL PER HYTOP
RADAR RANGING FROM AROUND 1.5 TO OVER 5 INCHES. HOT OFF OF THE PRESS
SATELLITE ESTIMATES SINCE 1215Z SHOWS LIMESTONE AND JACKSON IN THE
1.8 TO 2.3 INCH RANGE...WHICH IS A GOOD AREA GUESS.

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 1 PM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

BOYD
Hazardous weather outlook, May 6, 8:44 AM CDT, 3 hours 5 minutes before
ALZ001>010-016-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS
PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL...
STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN
IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY THROUGH WEDNESDAY NIGHT.  FLASH FLOODING COULD BECOME AN
ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE
ACROSS THE AREA OVER THE NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THROUGH THIS AFTERNOON.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY.

BURKS

In the hours before

Local storm report, May 6, 8:00 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SHINGLES BLOWN OFF OF
                                          SEVERAL HOMES. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0720 AM    PETERSVILLE               AL   WIND DAMAGE
05/06/03   LAUDERDALE                     SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 AM    7NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0742 AM    3NW ATHENS                AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0743 AM    ATHENS                    AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL AT EOC.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0745 AM    5NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES DOWN AND
                                          ROOF BLOWN OFF OF BARN AT
                                          SHANGHI COMMUNITY.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 AM    2N ATHENS                 AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES TWISTED AND
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:30 AM CDTFlash Flood WarningHUNJackson2 hr
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:30 AM CDTTornado WarningHUNLimestone, Madison30 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:51 AM CDTFlash Flood Warning EmergencyHUNLauderdale, Limestone, Madison3 hr
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 10:15 AM CDTFlash Flood WarningHUNMarshall3 hr
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 1:08 PM CDTFlash Flood WarningHUNMarshall5 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.